Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


dry mouth,thrush,PCP and anxiety
Apr 5, 1999

Dear Doctor: I heard that dry mouth is common in people having HIV(I don't mean under medications). I was wondering it happens at the early stage or late stage and if it is because HIV people have thrush. Is dry mouth the first step to develop thrush or PCP? And is it associated with sore throat? Anxiety and depression also can cause dry mouth. How to distinguish this dry mouth from the one caused by HIV? Please help. Thanks.

Response from Dr. Reznik

Dry mouth or xerostomia is a symptom of HIV infection but not something that would be used as a diagnostic tool. There are many reasons why a person can present with dry mouth including some of those you mention, i.e. anxiety. Every time I lecture my mouth becomes dry as a bone, the reason...anxiety.... (smile). There are over 500 medications which list dry mouth as a side-effect including some commonly used medications such as antihistamines.

It is impossible to distinguish dry mouth caused by stress from that caused by HIV without a diagnostic HIV test. I would not consider dry mouth to be an early symptom of HIV infection, unless there is a proliferation of CD8 cells in the parotid salivary glands which may interfere with saliva production. Dry mouth is not the first step involved in the development of PCP or thrush. Dry mouth may complicate the treatment of thrush as systemic medications may not be able to reach their intended targets and saliva does contain histatins which have anti-fungal properties. Thrush does not cause dry mouth.

I hope I have addressed a few of your concerns.

DR


Previous
can u help me please
Next
GEOGRAPHIC TOUNGE

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement